Lipitor Prescription Allegedly Negligent


The rapidly declining health of a male patient’s liver instigated a lawsuit against his physician for incorrectly prescribing the drug Lipitor. Also known as Atorvastatin, Lipitor was advertised to the patient as a statin-class drug with lipid-lowering properties to remedy to his cholesterol issues. However, under a month after being put on the medication the patient began to develop adverse symptoms and side effects. Complaining of abdominal pain and fever, the patient was consequently diagnosed with rhabdomyolysis as his skeletal muscle became damaged and started to break down. His liver enzymes were also elevated, and he quickly needed to be placed on the liver transplant list as a result. A physician with experience on the appropriate prescription and dosage of Lipitor was needed in the case to discuss the correlation between the drug and resulting health complications.

Question(s) For Expert Witness

  • 1. What factors do you take into account when prescribing Atorvastatin, or Lipitor?
  • 2. In general, should Lipitor be started at a low dose and gradually be increased? Under what circumstances would this not be done?

Expert Witness Response E-006954

In my experience, I have seen cases of complications from rhabdomyolysis induced by statin drugs. Unfortunately, most of the time, patients should have never have been prescribed these drugs in the first place. Liver disease is far less common and would make me think there are other circumstances which apply in this case. Several years ago, the Affordable Care Act made it clear that doctors should be treating based on categories, such as patients who were already diabetic, or had familial Hodgkin lymphoma, or had a myocardial infarction or a stroke. Treatment shifted to look at whether there were high predictive scores for vascular disease based on risk factors, an issue I find to be of importance in this case.

Expert Witness Response E-002763

I have treated numerous patients with statins, including atorvastatin. It seems as though the prescribed dose was rather high, and perhaps should have been initially lower to see whether there would be an extreme lipid response or other adverse side effect. There is not much justification for immediately starting at a high dose, unless the patients have significant cardiovascular disease such as acute myocardial infarction, where a doctor might consider starting at a higher dosage. For secondary prevention of cardiovascular disease like the cholesterol control in this case, the Lipitor should have been started at a low dose. Typically, statin drugs like Lipitor are used for people with hyperlipidemia, metabolic syndrome or diabetes, and cardiovascular disease.

RELATED EXPERT WITNESSES

Post Tags